Oregon, 2009

High Wind in Oregon, December 31, 2009

December 31, 2009 · NWS MFR · 3 events in 3 counties and zones

Strong south winds occurred ahead of a moderate strength cold front along the south Oregon coast.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Strong south winds occurred ahead of a moderate strength cold front along the south Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 30, 9:28 PM PST, 5 hours 42 minutes earlier.

Area forecast discussion, Dec 30, 9:28 PM PST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
928 PM PST WED DEC 30 2009

.UPDATE...
AN UPDATE TO THE FORECAST HAS BEEN SENT OUT THIS EVENING...THOUGH
NONE OF THE EXISTING HEADLINES HAVE CHANGED NOR WILL THEY BE
THROUGH THE REMAINDER OF THE EVENING. A COUPLE MAY BE ADDED FOR
EAST SIDE WIND FOR THURSDAY...HOWEVER.

THE UPDATES WERE TO INCLUDE AREAS OF FOG...WHICH HAS BEEN REPORTED
TO BE LOCALLY DENSE AT TIMES IN SISKIYOU AND JACKSON
COUNTIES...AND ROAD CAMERAS AND TEMPERATURE PROFILES INDICATE THAT
FOG IS ALSO OCCURRING IN THE HAYES HILL AND SEXTON SUMMIT AREAS.
THIS...IN LARGE PART...IS DUE TO THE MELTING LOW ELEVATION SNOW
FROM THE YESTERDAY IN COMBINATION WITH LOW LEVEL STABILITY AND
RISING DEWPOINTS FROM THE SOUTH. EXPECT THAT THIS FOG WILL CONTINUE
TO BE A HINDRANCE UNTIL WINDS AND PRECIPITATION PICK UP EARLY
THURSDAY MORNING.

OTHER UPDATES WERE TO REFINE THE PRECIPITATION PROBABILITIES FOR
THE OVERNIGHT PERIOD...AS WELL AS PRECIPITATION AMOUNTS AND SNOW
LEVELS. SNOW LEVELS ARE CURRENTLY BETWEEN 2500 AND 3000 FEET IN
CALIFORNIA AND EAST OF THE CASCADES AND 3000 FEET TO 3500 FEET
WEST OF THE CASCADES. EXPECT LITTLE CHANGE ON THE EAST SIDE...BUT
ON THE WEST SIDE PRECIPITATION IS LIKELY TO BEGIN AS LIGHT WET
SNOW DOWN TO 2000 TO 2500 FEET FOR AREAS NEAR THE CASCADES AND
SISKIYOUS. ACCUMULATIONS WILL GENERALLY REMAIN ABOVE 3000
FEET...HOWEVER.

MODEL GUIDANCE THIS EVENING INDICATES SOME DETAIL CHANGES WITH THE
PRECIPITATION WITH THE STORM SYSTEM. THE PRIMARY DIFFERENCE IS
THAT THE INITIAL MOISTURE SURGE IS EXPECTED TO FOCUS A BIT NORTH
OF PREVIOUS EXPECTATIONS THROUGH MIDDAY THURSDAY. THURSDAY
AFTERNOON AND NIGHT SOUTHEAST AND SOUTH FLOW OVER THE AREA IS
EXPECTED TO BECOME MORE SOUTH AND SOUTHWEST. THIS IS LIKELY TO BE
WHEN MUCH OF THE FORECAST AREA GETS THE BULK OF THE PRECIPITATION.
A SECONDARY NORTHWARD SURGE IS EXPECTED UNDER MAINLY SOUTH AND
SOUTHWEST FLOW ON FRIDAY. ALL IN WHAT THESE DETAIL CHANGES
GENERALLY AMOUNT TO IS THAT PRECIPITATION AMOUNTS WILL STILL BE
SIGNIFICANT...BUT ARE NOT LIKELY TO BE EXCESSIVE FOR AREA STREAMS
AND RIVERS...IN PART BECAUSE SNOW LEVELS ARE LIKELY TO REMAIN AT
OR BELOW 6000 FEET FOR MOST OF THE PRECIPITATION. DUE TO SNOW
DENSITY CHANGES DUE TO TEMPERATURE EXPECT THAT SNOW AMOUNTS ARE
CLOSE...THOUGH TIMING MAY BE A LITTLE OFF. THE NIGHT SHIFT WILL
REFINE FURTHER.

ONE ELEMENT OF THE FORECAST WE WILL BE LOOKING AT THIS EVENING AND
OVERNIGHT IS THE NEED FOR WIND ADVISORIES AND WARNINGS ON THE EAST
SIDE. MODEL GUIDANCE SUGGESTS WINDS COULD EASILY GUST 40 TO 80 MPH
OVER MUCH OF KLAMATH AND LAKE COUNTIES THURSDAY AFTERNOON. LUTZ

&&

.AVIATION...
IFR AND LIFR FOG WILL OCCUR ACROSS MOST VALLEYS AWAY FROM THE
COAST AND UMPQUA BASIN AND WEST OF THE WARNER MOUNTAINS TONIGHT
AS MELTING LOW ELEVATION SNOW...RISING DEWPOINTS...AND MARGINAL
STABILITY COMBINE. THIS FOG WILL LIFT AROUND SUNRISE THROUGH
THURSDAY MORNING WITH PLENTY OF PRECIPITATION AND TERRAIN
OBSCURATIONS MOVING IN. LUTZ

&&

.PREV DISCUSSION... /ISSUED 215 PM PST WED DEC 30 2009/

SHORT TERM...A STRONG EAST PACIFIC WEATHER SYSTEM WILL IMPACT THE
REGIONS WEATHER BEGINNING THURSDAY MORNING AND CONTINUE THROUGH
THURSDAY NIGHT. A STRONG WARM FRONT WILL FIRST MOVE ACROSS THE
REGION DURING THE DAY THURSDAY PRODUCING HEAVY RAIN AND STRONG GUSTY
WINDS ALONG THE COAST AND MODERATE TO HEAVY SNOW IN THE HIGHER
ELEVATIONS OF THE CASCADES...SISKIYOUS AND INTO PORTIONS OF NORTHERN
CALIFORNIA. SNOW LEVELS WILL START OUT ON THE LOW SIDE EARLY
THURSDAY MORNING...THEN RISE TO ABOVE PASS LEVEL MOST AREAS LATE
THURSDAY AFTERNOON. ONE EXCEPTION WOULD BE THE MT SHASTA
REGION...WHERE LOCAL EFFECTS KEEP THE SNOW LEVEL A LITTLE LOWER.
THE COLD FRONT WILL EVENTUALLY PUSH INLAND LATE THURSDAY NIGHT AND
FRIDAY MORNING.

THE 500MB TROUGH WILL MOVE INLAND FRIDAY NIGHT AND SATURDAY
WHICH WILL KEEP OUR WEATHER ON THE UNSETTLED SIDE.

LONG TERM...RATHER CHAOTIC FLOW ACROSS THE CENTRAL PACIFIC WITH
SPLITTING FLOW ALOFT GIVING RISE TO MODEL SOLUTIONS THAT DIFFER RUN
TO RUN. THUS CONFIDENCE IN DETAILS IS LOW BEGINNING SUNDAY. ALL
MODELS AGREE WITH RIDGING AND A BREAK IN THE WEATHER SATURDAY AND
SATURDAY NIGHT. THE NEXT WEATHER SYSTEM SHOULD APPROACH THE COAST
SUNDAY. THERE ARE LARGE DIFFERENCES IN TIMING BETWEEN THE ECMWF AND
THE GFS. THE GEM FAVORS THE MORE PROGRESSIVE GFS SOLUTION. I HAVE
FOLLOWED THE GFS RAMPING THE POP UP SUNDAY NIGHT AND MONDAY BUT
KEEPING POPS IN THE CHANCE CATEGORY OWING TO THE LARGE DEGREE OF
UNCERTAINTY WITH THE EVOLUTION AND TIMING OF THIS SYSTEM. BEYOND
MONDAY HAVE STAYED CLOSE TO CLIMO POPS AS WEST TO SOUTHWEST FLOW
ALOFT WILL MAINTAIN UNSETTLED WEATHER ACROSS OUR REGION.  FAIRLY
HIGH SNOW LEVELS THROUGH THE EXTENDED PERIOD.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM PST THURSDAY FOR
     ORZ029-ORZ030.
     HIGH WIND WARNING FROM 6 AM TO 7 PM PST THURSDAY FOR ORZ021-
     ORZ022.
     WINTER STORM WARNING FROM 6 AM TO 6 PM PST THURSDAY FOR ORZ027-
     ORZ028.

CA...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM PST THURSDAY FOR
     CAZ083-CAZ084.
     WINTER STORM WARNING FROM 6 AM TO 6 PM PST THURSDAY FOR CAZ080-
     CAZ082.
     WIND ADVISORY FROM 6 AM TO 7 PM PST THURSDAY FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 1 AM TO
     4 AM PST THURSDAY FOR PZZ356.
     HAZARDOUS SEAS WARNING FROM 4 AM THURSDAY TO 4 AM PST SATURDAY
     FOR PZZ350-PZZ356.
     GALE WARNING FROM 4 AM TO 7 PM PST THURSDAY FOR PZZ350-PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST THURSDAY
     FOR PZZ350-PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST THURSDAY FOR
     PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING FROM 1 AM THURSDAY TO 10 AM PST SATURDAY
     FOR PZZ370-PZZ376.
     GALE WARNING FROM 1 AM TO 7 PM PST THURSDAY FOR PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST THURSDAY
     FOR PZZ370-PZZ376.

BTL/SVEN/RH/DDG
Hazardous weather outlook, Dec 30, 2:02 PM PST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
202 PM PST WED DEC 30 2009

ORZ021-022-311200-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
202 PM PST WED DEC 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF WEDNESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING IS IN EFFECT FROM 6 AM PST TO 7 PM PST
THURSDAY. SEE WEATHER MESSAGE...PDXNPWMFR...FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-311200-
CENTRAL SISKIYOU COUNTY-
202 PM PST WED DEC 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF WEDNESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY IS IN EFFECT FROM 6 AM PST TO 7 PM PST THURSDAY.
SEE WEATHER MESSAGE...PDXNPWMFR...FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-ORZ030-311200-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
202 PM PST WED DEC 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF WEDNESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 6 AM PST TO 6
PM PST THURSDAY. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-311200-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
202 PM PST WED DEC 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF WEDNESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT FROM 6 AM PST
TO 6 PM PST THURSDAY. SEE WEATHER MESSAGE...PDXWSWMFR...FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-311200-
SOUTH CENTRAL SISKIYOU COUNTY-
202 PM PST WED DEC 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF WEDNESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 3500
FEET IS IN EFFECT FROM 6 AM PST TO 6 PM PST THURSDAY. SEE WEATHER
MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-311200-
WESTERN SISKIYOU COUNTY-
202 PM PST WED DEC 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF WEDNESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 4000
FEET IS IN EFFECT FROM 6 AM PST TO 6 PM PST THURSDAY. SEE WEATHER
MESSAGE...PDXWSWMFR...FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-ORZ029-311200-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
202 PM PST WED DEC 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF WEDNESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 6 AM PST TO 6
PM PST THURSDAY. SEE WEATHER MESSAGE...PDXWSWMFR...FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
December 31, 3:10 AM PST to 2:55 PM PST
Where
South Central Oregon Coast forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

The Cape Blanco station measured south winds of 46-60 mph with gusts of 58 to 76 mph between 31/0310 PST and 31/1655 PST. The peak gust of 76 mph occurred at 31/0710 PST. Even though Cape Blanco is not an official verification source, due to the magnitude of the gusts it is assumed that 58 mph gusts were met in other portions of zone ORZ021. Cape Arago, which is a verification source, measured a peak gust of 66 mph at 31/0900 PST and 61 mph at 31/0700 PST.

High Wind, Central & Eastern Lake County

When
December 31, 10:38 AM PST to 7:44 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS measured southwest winds of 25 to 35 mph with gusts of 58 to 63 mph between 31/1038 PST and 31/1938 PST. The peak gust of 63 mph occurred at 31/1238 PST. The Rock Creek RAWS recorded gusts to 63 mph at 31/1644, 31/1744 and 31/1844 PST, along with a gust to 60 mph at 31/1944 PST.

High Wind, Curry County Coast

When
December 31, 1:04 PM PST to 10:50 PM PST
Where
Curry County Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The Humbug Mountain ODOT station measured south winds gusting from 38 to 76 mph between 31/1404 and 31/1934 PST. The peak gust of 76 mph was recorded at 31/1834 PST. In addition, sustained winds of 35 to 45 mph with gusts to 58 mph were recorded between 31/2134 to 31/2250 PST. A spotter in Gold Beach reported a peak gust of 61 mph. The Flynn Prairie RAWS recorded gusts to 60 mph at 31/1413 and 31/1513 PST and a peak gust of 66 mph at 31/1613 PST. Fallen alder trees due to strong winds were reported at 31/1222 PST in Ophir, Oregon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200967, 200969, 200968.